Alert archive / Mississippi / Heat Advisories in 2012

Heat Advisory 13, NWS Memphis, TN

September 5, 20124 states

NWS Memphis, TN issued this heat advisory at Sep 5, 2012, 4:53 AM CDT for 4 states. It took effect at Sep 5, 2012, 11:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 5, 2012, 4:53 AM CDT (09:53 UTC)
In effect from
Sep 5, 2012, 11:00 AM CDT
Expired
Sep 5, 2012, 7:00 PM CDT
In force
8 hr
Issued by
NWS Memphis, TN
All 42 counties

Clay County, AR, Craighead County, AR, Crittenden County, AR, Cross County, AR, Greene County, AR, Lawrence County, AR, Lee County, AR, Mississippi County, AR, Phillips County, AR, Poinsett County, AR, Randolph County, AR, St. Francis County, AR, Dunklin County, MO, Pemiscot County, MO, Benton County, MS, Calhoun County, MS, Chickasaw County, MS, Coahoma County, MS, DeSoto County, MS, Itawamba County, MS, Lafayette County, MS, Lee County, MS, Marshall County, MS, Monroe County, MS, Panola County, MS, Pontotoc County, MS, Quitman County, MS, Tallahatchie County, MS, Tate County, MS, Tippah County, MS, Tunica County, MS, Union County, MS, Yalobusha County, MS, Crockett County, TN, Dyer County, TN, Fayette County, TN, Hardeman County, TN, Haywood County, TN, Lake County, TN, Lauderdale County, TN, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 32 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 9.9 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2012-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2012-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3336 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

625 
WWUS74 KMEG 050953
NPWMEG

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEMPHIS TN
453 AM CDT WED SEP 5 2012

...HEAT AND HUMIDITY TO BUILD ACROSS THE MID SOUTH TODAY...

.AN UPPER LEVEL RIDGE OF HIGH PRESSURE OVER THE MID SOUTH TODAY
WILL ALLOW TEMPERATURES TO RISE INTO THE MID TO UPPER 90S. HIGH
HUMIDITY WILL ACCOMPANY THE HEAT AND RESULT IN HEAT INDICES
GREATER THAN 105 DEGREES. RELIEF IN THE FORM OF SCATTERED
THUNDERSTORMS LATER THIS AFTERNOON AND EVENING MAY OCCUR ACROSS
NORTHERN AREAS AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE
WEST. 

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>004-007-008-010>017-020>024-TNZ001-019-048>051-088>090-
060000-
/O.NEW.KMEG.HT.Y.0013.120905T1600Z-120906T0000Z/
RANDOLPH-CLAY-LAWRENCE-GREENE-CRAIGHEAD-POINSETT-MISSISSIPPI-
CROSS-CRITTENDEN-ST. FRANCIS-LEE AR-PHILLIPS-DUNKLIN-PEMISCOT-
DESOTO-MARSHALL-BENTON MS-TIPPAH-TUNICA-TATE-COAHOMA-QUITMAN-
PANOLA-LAFAYETTE-UNION-PONTOTOC-LEE MS-ITAWAMBA-TALLAHATCHIE-
YALOBUSHA-CALHOUN-CHICKASAW-MONROE-LAKE-DYER-LAUDERDALE-TIPTON-
HAYWOOD-CROCKETT-SHELBY-FAYETTE-HARDEMAN-
INCLUDING THE CITIES OF...WALNUT RIDGE...PARAGOULD...JONESBORO...
HARRISBURG...BLYTHEVILLE...WYNNE...WEST MEMPHIS...FORREST CITY...
HELENA...KENNETT...CARUTHERSVILLE...SOUTHAVEN...OLIVE BRANCH...
TUNICA...CLARKSDALE...BATESVILLE...OXFORD...NEW ALBANY...TUPELO...
AMORY...ABERDEEN...DYERSBURG...COVINGTON...BARTLETT...
GERMANTOWN...COLLIERVILLE...MEMPHIS...MILLINGTON...SOMERVILLE...
BOLIVAR
453 AM CDT WED SEP 5 2012

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A HEAT
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING. 

* HEAT INDEX READINGS...BETWEEN 105 AND 109 DEGREES.

* TIMING...LATE MORNING THROUGH EARLY EVENING.

* IMPACTS...HEAT RELATED ILLNESS SUCH AS HEAT EXHAUSTION OR HEAT 
  STROKE ARE A REAL THREAT IF THE PROPER PROTECTIONS ARE NOT 
  TAKEN. DEHYDRATION CAN OCCUR QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME
OUTSIDE. WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY
MORNING OR EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT
EXHAUSTION AND HEAT STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING
CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. CHECK UP ON
RELATIVES AND NEIGHBORS. ALSO REMEMBER TO BEAT THE HEAT AND CHECK
THE BACK SEAT. DO NOT LEAVE CHILDREN UNATTENDED IN VEHICLES TODAY. 

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE
IS AN EMERGENCY...CALL 9 1 1.

&&

$$

JLH

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this heat advisory went out at Sep 5, 4:37 AM CDT, 16 minutes earlier.

Area forecast discussion, Sep 5, 4:37 AM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
437 AM CDT WED SEP 5 2012

.DISCUSSION...

AN UPPER LEVEL RIDGE OF HIGH PRESSURE REMAINS STRETCHED ACROSS THE
MID SOUTH THIS MORNING. THIS RIDGE WILL BEGIN TO BREAK DOWN ACROSS
NORTHERN PORTIONS OF THE FORECAST AREA LATER THIS AFTERNOON AS A
MID LEVEL SHORTWAVE NOTED ON EARLY MORNING WATER VAPOR IMAGERY
ACROSS EASTERN KANSAS AND OKLAHOMA APPROACHES THE REGION. THIS
SHORTWAVE WILL LIKELY MOVE ACROSS THE NORTHERN PORTIONS OF THE
AREA AND TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS. DEEP LAYER
SHEAR IS FORECAST TO INCREASE TO AROUND 30 KTS OVER NORTHERN
SECTIONS AND WILL COMBINE WITH STRONG INSTABILITY WITH SBCAPE
VALUES GREATER THAN 3000 J/KG...LI/S BETWEEN -6C AND -10C...AND
MID LEVEL LAPSE RATES AROUND 6.5C/KM. THESE PARAMETERS COMBINED
WITH THE APPROACHING SHORTWAVE COULD POSE SOME THREAT FOR AT LEAST
LOOSELY ORGANIZED SEVERE STORMS ACROSS OUR NORTHERN COUNTIES.
PLAN TO ADD MENTION OF POSSIBLE SEVERE STORMS IN OUR NORTH THIS
AFTERNOON AND EARLY EVENING.

THE OTHER BIG STORY TODAY WILL BE THE BUILDING HEAT AND HUMIDITY
EXPECTED PRIOR TO STORM DEVELOPMENT. LATEST THOUGHTS ARE THAT
TEMPERATURES WILL LIKELY RISE INTO THE MID AND UPPER 90S COMBINED
WITH DEWPOINTS IN THE LOW TO MID 70S. THIS COMBINATION OF HEAT AND
HUMIDITY RESULTS IN HEAT INDEX VALUES IN EXCESS OF 105 DEGREES
ACROSS THE WESTERN TWO-THIRDS OF THE MID SOUTH. A HEAT ADVISORY
WILL BE ISSUED FOR THESE LOCATIONS. HEAT INDICES WILL LIKELY BE
KNOCKED DOWNWARD IN NORTHERN AREAS LATE THIS AFTERNOON IN
LOCATIONS IMPACTED BY CONVECTION.

THE SHORTWAVE WILL MOVE EAST LATER THIS EVENING WITH AN EXPECTED
DOWNWARD TREND IN CONVECTIVE COVERAGE AND INTENSITY. PLAN TO HOLD
ONTO SLIGHT CHANCE POPS OVERNIGHT TO ACCOUNT FOR ANY LINGERING
CONVECTION ALONG DEVELOPED OUTFLOW BOUNDARIES. WARM TEMPERATURES
AND HUMID CONDITIONS WILL PERSIST.

ADDITIONAL ISOLATED TO POTENTIALLY SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT ALONG
ANY RESIDUAL OUTFLOW BOUNDARIES OR IN ADVANCE OF SUBTLE SHORTWAVES
MOVING ACROSS THE AREA IN WEAK NORTHWEST FLOW ALOFT.

GREATER CHANCES FOR SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS
THE MID SOUTH FROM FRIDAY INTO SATURDAY AS A POTENT MID LEVEL
SHORTWAVE AND ASSOCIATED STRONG COLD FRONT MOVE ACROSS THE AREA.
STRENGTHENING DEEP LAYER SHEAR AND AMPLE INSTABILITY WILL LIKELY
SUPPORT THE POTENTIAL FOR SEVERE WEATHER. STORMS SHOULD FORM ALONG
AND AHEAD OF THE FRONT...WITH THE POTENTIAL FOR A SQUALL LINE WITH
EMBEDDED SEVERE STORMS AND POTENTIAL FOR DAMAGING WINDS AND LARGE
HAIL. THE SEVERE THREAT SHOULD SHIFT TO SOUTHEAST SECTIONS OF THE
MID SOUTH ON SATURDAY BEFORE THE FRONT SWEEPS SOUTHEAST THROUGH
THE AREA.

CANADIAN HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT WITH A
RETURN TO DRY WEATHER...MUCH COOLER TEMPERATURES...AND LOWER
HUMIDITY. VERY PLEASANT FALL LIKE CONDITIONS WILL PERSIST OVER THE
MID SOUTH FOR THE END OF NEXT WEEKEND AND INTO THE FIRST PART OF
NEXT WEEK.

JLH

&&

.AVIATION...

06Z TAF CYCLE

VFR CONDITIONS SHOULD CONTINUE FOR THE MAJORITY OF THE NEXT 24
HOURS. WINDS ACROSS THE REGION SHOULD BE CALM UNTIL SOUTH WINDS
PICK UP IN THE LATE MORNING HOURS. SURFACE DEW POINT DEPRESSIONS
ARE ALREADY MINIMAL ACROSS PORTIONS OF THE MID-SOUTH. THEREFORE
IFR TO LIFR VISIBILITIES ARE EXPECTED DUE TO FOG AT KMKL AND KTUP.
HAVE REINTRODUCED FOG AT KMEM...BUT ONLY 5 SM SINCE THE MEMPHIS
METRO AREA WILL STAY WARMER. SHOWER AND THUNDERSTORM CHANCES SEEM
MEAGER ACROSS THE REGION FOR TOMORROW SO NO VCSH OR VCTS WILL BE
ADDED TO THE TAFS AT THIS TIME.

RRH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  98  78  96  77 /  10  20  20  20
MKL  95  73  94  72 /  20  20  20  20
JBR  97  74  95  73 /  30  20  20  20
TUP  95  75  95  74 /  10  20  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR CLAY-CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
     MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...HEAT ADVISORY FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR BENTON MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-
     LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-PONTOTOC-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TUNICA-UNION-YALOBUSHA.

TN...HEAT ADVISORY FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR CROCKETT-DYER-FAYETTE-HARDEMAN-HAYWOOD-LAKE-LAUDERDALE-
     SHELBY-TIPTON.

&&
Hazardous weather outlook, Sep 4, 9:47 PM CDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
947 PM CDT TUE SEP 4 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-052030-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
947 PM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT AND HUMID CONDITIONS WILL PREVAIL WEDNESDAY AND THURSDAY. HEAT
ADVISORIES ARE LIKELY.

AN ISOLATED STRONG THUNDERSTORM OR TWO WILL BE POSSIBLE THURSDAY AND
FRIDAY. FRIDAY WILL SEE INCREASED CHANCES OF THUNDERSTORMS...A FEW
OF WHICH COULD REACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY.

PWB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 4:13 PM CDTAreal Flood AdvisoryMEGGreene, Lawrence, Randolph2 hr
Sep 5, 4:16 PM CDTAreal Flood AdvisoryMEGClay, Greene, Randolph119 min
Sep 5, 4:19 PM CDTSpecial Weather StatementMEGPoinsett26 min
Sep 5, 4:49 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Mississippi26 min
Sep 5, 6:22 PM CDTSpecial Weather StatementMEGYalobusha23 min
Sep 5, 7:20 AM CDTSpecial Weather StatementMEGObion25 min
Sep 5, 7:44 AM CDTSpecial Weather StatementMEGWeakley31 min
Sep 5, 3:56 PM CDTSevere Thunderstorm WarningMEGObion32 min
Sep 5, 4:57 PM CDTSpecial Weather StatementMEGWeakley18 min
Sep 5, 5:15 PM CDTSevere Thunderstorm WarningMEGGibson, Obion, Weakley30 min
Sep 5, 5:37 PM CDTSevere Thunderstorm WarningMEGCarroll, Gibson, Henry, Weakley23 min
Sep 5, 6:00 PM CDTSpecial Weather StatementMEGGibson30 min
Sep 5, 6:06 PM CDTSevere Thunderstorm WarningMEGCarroll, Henry, Weakley24 min
Sep 5, 6:10 PM CDTFlash Flood WarningMEGCarroll, Dyer, Gibson, Henry, Obion, Weakley3 hr
Sep 5, 6:31 PM CDTSevere Thunderstorm WarningMEGCarroll, Chester, Crockett, Gibson, Haywood, Henderson and 1 more29 min
Sep 5, 6:39 PM CDTFlash Flood WarningMEGCarroll, Henry3 hr
Sep 5, 6:52 PM CDTSevere Thunderstorm WarningMEGCarroll, Chester, Decatur, Hardin, Henderson, McNairy and 1 more23 min

Nearby

Heat Advisories in Mississippi, 2012Heat Advisories in Arkansas, 2012Heat Advisories in Tennessee, 2012Every heat advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.